Facebook Pixel
EmpowHER Guest

On birth control, period starting days before sugar pills...Is it the pill or me?

By Anonymous June 7, 2012 - 3:00pm
Rate This

I've been on Mononessa 28's since about October or November, which is nearly 8 months total. My doctor prescribed them without any gynecologist meeting or anything. Just basically me saying, "I have a boyfriend. My period is always coming between 21 and 35 days, and that's too bothersome for me. Can I have pills to stay safe AND help regulate this?"
The first few months went very well, with few side effects other than a bit of nausea, but for the past three months, my period would start a day or two before I got off the active pills. I kept taking them as prescribed, of course, and stayed on the active until I got to the sugar pills. I didn't pay too much attention to it because I thought, "Two or three days before the sugar pills is still relatively close, so it must be okay."

This month, June, I'm supposed to start my period on Sunday June 10th, but I started having slight spotting on Monday that hasn't stopped yet. It was lighter, and now it's very similar to a light period, but with normal cramping. Now it's getting concerning, and I'm not sure if there's a problem with my pills or if something is wrong inside.

I recently (as in starting May 6th, one month ago) began exercising and eating more healthily to prepare for losing weight before college starts in August. I'm only 18, but I figure it would be good to do that. I don't feel any more stressed than usual, especially now that school is out, so I'm not sure if that would also affect it. I told my mom, and she simply asked if I was pregnant, but I haven't had intercourse ever and I've had my period (or at least, monthly bleeding) regularly since long before I started the pills, so she isn't any help, and she's hesitant to send me to the doctor because we're tight on money. My dad says it's probably hormones, and my boyfriend says it's probably stress from not sleeping well and family problems. Online, I've seen answers ranging from, "You're 100% pregnant," to "Change your brand," to "Stick it out for a few months, it'll fix itself."

So, because it's so confusing, I'd like some help from people here, because you all usually know what's up with this kind of stuff! What do you think is causing me to bleed so early before the pills, and what should I do about it other than taking the pills regularly and on time every day?

Thank you!

Add a Comment3 Comments

EmpowHER Guest

Do you have any idea what could be happening though?

June 7, 2012 - 4:39pm

Hello Anonymous,

The website, WebMD, issues this information about side effects of Mononessa 28: "Vaginal bleeding between periods (spotting) or missed/irregular periods may occur, especially during the first few months of use. If any of these effects persist or worsen, notify your doctor promptly."

Mononessa contains two hormones,progestin and estrogen that prevent pregnancy by stopping ovulation, changing the cervical mucus and altering the endometrium.

You should not be starting your period while still taking the active pill nor having breakthrough bleeding after taking the pill for at least 8 months.

I can appreciate your financial situation, but you need to see your physician.


June 7, 2012 - 4:31pm
EmpowHER Guest

Oh! Another thing that I've noticed lately is that my stomach tends to bubble or have a "moving" sensation once in a while that lasts for up to five minutes maybe once or twice daily. Could that just be digestion from changing my diet, or is something weird going on? I mean, it ranges from my lower abdomen to one side to the other side to the area in between the rib cage, so it could be a number of things?

June 7, 2012 - 4:27pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!